Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Kinematic formulas for mean curvature powers of hypersurfaces and Hadwiger's theorem in $ {\bf R}\sp {2n}$


Author: Jia Zu Zhou
Journal: Trans. Amer. Math. Soc. 345 (1994), 243-262
MSC: Primary 52A22; Secondary 51M16
DOI: https://doi.org/10.1090/S0002-9947-1994-1250829-7
MathSciNet review: 1250829
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We first discuss the theory of hypersurfaces and submanifolds in the m-dimensional Euclidean space leading up to high dimensional analogues of the classical Euler's and Meusnier's theorems. Then we deduce the kinematic formulas for powers of mean curvature of the $ (m - 2)$-dimensional intersection submanifold $ {S_0} \cap g{S_1}$ of two $ {C^2}$-smooth hypersurfaces $ {S_0}$, $ {S_1}$, i.e., $ {\smallint _G}({\smallint _{{S_0} \cap g{S_1}}}{H^{2k}}d\sigma )dg$. Many well-known results, for example, the C-S. Chen kinematic formula and Crofton type formulas are easy consequences of our kinematic formulas. As direct applications of our formulas, we obtain analogues of Hadwiger's theorem in $ {\mathbb{R}^{2n}}$, i.e., sufficient conditions for one domain $ {K_\beta }$ to contain, or to be contained in, another domain $ {K_\alpha }$.


References [Enhancements On Off] (What's this?)

  • [1] L. A. Santaló, Integral geometry and geometric probability, Addison-Wesley, Reading, Mass,, 1976. MR 0433364 (55:6340)
  • [2] S. S. Chern, On the kinematic formula in the euclidean space of n dimensions, Amer. J. Math. 74 (1952), 227-236. MR 0047353 (13:864d)
  • [3] -, A simple intrinsic proof of the Gauss-Bonnet formula for closed Riemannian manifolds, Ann. of Math. (2) 45 (1944), 747-752. MR 0011027 (6:106a)
  • [4] Delin Ren, Introduction to integral geometry, Shanghai Press of Sciences & Technology, 1987.
  • [5] H. Hadwiger, Überdeckung ebener Berieche durch Kreise und Quadrate, Comment. Math. Helv. 13 (1941), 195-200. MR 0004995 (3:90f)
  • [6] -, Gegenseitige Bedeckbarkeit zweier Eibereiche und Isoperimetrie, Vierteljschr. Naturforsch. Ges. Zürich 86 (1941), 152-156. MR 0007274 (4:112c)
  • [7] G. Zhang, A sufficient condition for one convex body containing another, Chinese Ann. Math. 9B(4) (1988), 447-451. MR 998651 (90k:52008)
  • [8] B-Y. Chen, Geometry of submanifolds, Marcel Dekker, New York, 1973. MR 0353212 (50:5697)
  • [9] Jiazu Zhou, The sufficient condition for a convex domain to contain another in $ {\mathbb{R}^4}$, Proc. Amer. Math. Soc. 121 (1994), 907-913. MR 1184090 (94i:52007)
  • [10] -, Generalizations of Hadwiger's theorem and possibilities for a convex domain to fit another in $ {\mathbb{R}^3}$, (submitted).
  • [11] -, Analogues of Hadwiger's theorem in space $ {\mathbb{R}^n}$ and sufficient conditions for a convex domain to enclose another, Acta Math. Sinica (to appear).
  • [12] -, A kinematic formula and analogues of Hadwiger's theorem in space, Contemporary Math., vol. 140, Amer. Math. Soc., Providence, R.I., 1992, pp. 159-167.
  • [13] P. R. Goodey, Connectivity and freely rolling convex bodies, Mathematika 29 (1982), 249-259. MR 696880 (84e:52007)
  • [14] R. Howard, The kinematic formula in riemannian geometry, Mem. Amer. Math. Soc., Vol. 509, 1993. MR 1169230 (94d:53114)
  • [15] C-S. Chen, On the kinematic formula of square of mean curvature, Indiana Univ. Math. J. 22 (1972-73), 1163-1169. MR 0313977 (47:2529)
  • [16] Michael Spivak, A comprehensive introduction to differential geometry, Publish or Perish, 1979.
  • [17] Jiazu Zhou, When can one domain enclose another in space, J. Austral. Math. Soc. (to appear).
  • [18] H. Weyl, On the volume of tubes, Amer. J. Math. 61 (1939), 461-472. MR 1507388
  • [19] Eric Grinberg, Isoperimetric inequalities and identities for k-dimensional cross-sections of convex bodies, Math. Ann. 291 (1991), 75-86. MR 1125008 (92g:52008)
  • [20] B. Teissier, Bonnesen-type inequalities in algebraic geometry, I: Introduction to the problem, (Seminaron Differential Geometry, S-Y. Yau, ed.), Ann. of Math. Stud., no. 102, Princeton Univ. Press, 1980, pp. 85-105. MR 645731 (83d:52010)
  • [21] Yu. D. Burago and V. A. Zalgaller, Geometric inequalities, Springer-Verlag, Berlin and Heidelberg, 1988. MR 936419 (89b:52020)
  • [22] H. Federer, Curvature measure, Trans. Amer. Math. Soc. 69 (1959), 418-491. MR 0110078 (22:961)
  • [23] J. E. Brothers, Integral geometry in homogeneous space, Trans. Amer. Math. Soc. 124 (1966), 480-517. MR 0202099 (34:1973)
  • [24] T. Shifrin, The kinematic formula in complex integral geometry, Trans. Amer. Math. Soc. 264 (1981), 255-293. MR 603763 (83a:53067a)
  • [25] P. Goodey, Homothetic ellipsoids, Math. Proc. Cambridge Philos. Soc. 93 (1983), 25-34. MR 684271 (84e:52006)
  • [26] S. S. Chern, On the kinematic formula in integral geometry, J. Math. Mech. 16 (1966), 101-118. MR 0198406 (33:6564)
  • [27] R. Howard, Classical integral geometry in riemannian homogeneous spaces, Contemp. Math., vol. 63, Amer. Math. Soc., Providence, R.I., 1987, pp. 179-204. MR 876319 (88a:53070)
  • [28] E. Grinberg, Delin Ren and Jiazu Zhou, The isoperimetric inequality and the containment problem in a plane of constant curvature, (submitted).
  • [29] Jiazu Zhou, The containment problem in the 3-space of constant curvature, (submitted).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52A22, 51M16

Retrieve articles in all journals with MSC: 52A22, 51M16


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1250829-7
Keywords: Mean curvature, normal curvature, principal curvature, kinematic density, kinematic formula, kinematic measure, domain, convex body
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society